The Sanofi company has issued a voluntary recall on all their epinephrine injectors, Auvi-Q, for the treatment of anaphylaxis, U.S. Food and Drug Administration (FDA) officials announced.
The injectors — both the 0.15 mg and 0.3 mg strengths — have been delivering improper doses.
Company officials said that as of Monday they’d received 26 reports of device malfunctions in the United States and Canada.
“If a patient experiencing a serious allergic reaction (i.e., anaphylaxis) did not receive the intended dose, there could be significant health consequences, including death because anaphylaxis is a potentially life-threatening condition,” the
Anaphylaxis, also known as anaphylactic shock, is most often caused by allergies, foods, medications (usually penicillin), and insect stings. Other allergens such as latex, aspirin, and even exercise can cause this reaction in some people, according to the Mayo Clinic.
Millions of People Affected
An estimated 15 million people in the United States and about 1 in every 13 children have food allergies, according to the Food Allergy Research & Education (FARE).
The recall involves all Auvi-Q currently on the market and includes lot number 2299596 through 3037230, which expire March 2016 through December 2016, the FDA says.
Kristen N. Burris, an acupuncturist in Eagle, Idaho, says her 7-year-old son needs Auvi-Q to prevent a potentially life-threatening allergic reaction. The family needs four at all times — one for school, one for camp and aftercare, one for Dad, and one for Mom — so the recall could affect their budget.
“This will be a costly event for our family if the medicine is not replaced by the company,” Burns told Healthline.
Sanofi did state they will cover out-of-pocket costs for the purchase of new injectors.
Sanofi urges customers with questions to go to www.Auvi‑Q.com or call 1‑866‑726‑6340 Monday through Friday 8 a.m. to 8 p.m. (Eastern time) for information about how to return their Auvi‑Q devices.
Halloween, a Scary Time for Food Allergies
For parents of children with food allergies, Halloween can be an especially scary time, ghost and goblin costumes aside.
Suzanne Turcotte, a blogger for Safe Choice Security who covers recalls, has a 12-year-old son with a peanut allergy and relies on Auvi-Q.
“It scared me because of the timing. With Halloween parties this week, I didn't hesitate to call my doctor's office and get Epi-Pen replacements,” she told Healthline. “It is these types of special occasions that dramatically increase the chance of accidental contact or ingestion.”
If you’re out with your children trick-or-treating this year and spot a teal pumpkin on a house, it doesn’t necessarily mean the occupants are San Jose Sharks fans. FARE’s “Teal Pumpkin Project” is now in its second year to help raise awareness of the dangers of food allergies.
Homes with teal pumpkins should have non-food treats and toys for kids to keep children with food allergies safe on Halloween.